Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences

View all Images (57)

Drug-induced pigmentation in Adult
Other Resources UpToDate PubMed

Drug-induced pigmentation in Adult

Contributors: David O'Connell MD, William Schaffenburg MD, Catherine J. Wang, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Drug-induced pigmentation and/or hyperpigmentation may be caused by numerous drugs through a number of differing mechanisms. There may be a stimulation of increased melanin production or deposition of the drug or its metabolites in the epidermis and/or dermis. Perhaps the most common reaction is postinflammatory hyperpigmentation, as typically seen following inflammatory drug eruptions or fixed drug eruptions. A further mechanism of drug-induced pigmentation is the production of new pigment such as increased lipofuscin synthesis.

Increased melanin most often produces a brownish pigmentation in the dermis. When active compounds deposit in the dermis, however, there may be associated red-brown, blue-black, blue-gray, purple, or slate discoloration.

There are certain classes of drugs that are more commonly implicated in causing skin, mucous membrane, and nail pigmentation. These include antimalarials, some antimicrobials, heavy metals, antineoplastic (chemotherapeutic) agents, and psychotropics and anticonvulsants. NSAIDs and antiretrovirals have also been noted as causing specific pigment changes.

Related topics: drug-induced flagellate pigmentation, amiodarone drug-induced pigmentation, minocycline drug-induced pigmentation, drug-induced hypopigmentation, drug-induced oral pigmentation, drug-induced nail pigment, fixed drug eruption

Codes

ICD10CM:
L81.9 – Disorder of pigmentation, unspecified
T50.905A – Adverse effect of unspecified drugs, medicaments and biological substances, initial encounter

SNOMEDCT:
110284009 – Drug-induced pigmentation

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

  • Melasma (chloasma)
  • Postinflammatory hyperpigmentation has history of preceding inflammation; it is also a common mechanism of drug-induced pigmentation.
  • Phytophotodermatitis
  • Jaundice causes a yellow cast to the skin; it can also be Drug-induced jaundice.
  • Hyperbilirubinemia can cause green to black secretion from pores (chromhidrosis).
  • Carotenemia causes a yellow-orange color in the skin.
  • Lycopenemia causes an orange color in the skin.
  • Generalized hyperpigmentation is also seen in Addison disease, Cushing syndrome, Scleroderma, Wilson disease, Hemochromatosis, Chronic kidney disease, Porphyria cutanea tarda, Vitamin B12 deficiency, Pellagra, Ochronosis, Gaucher disease type 1, Carcinoid syndrome, Nelson syndrome, Cushing syndrome, Adrenoleukodystrophy, and Primary biliary cholangitis.
  • Erythema ab igne
  • Ashy dermatosis (erythema dyschromicum perstans)
  • Confluent and reticulated papillomatosis (Gougerot-Carteaud syndrome)
Always keep AIDS-associated Kaposi sarcoma in the differential diagnosis of hyperpigmentation in HIV-infected individuals (and have a low threshold to biopsy).

Nail and skin hyperpigmentation have been observed in patients with Human immunodeficiency virus disease / Acquired immune deficiency syndrome independent of antiretroviral therapy. Thus, pigmentary alteration in this population may be especially difficult to attribute to drugs.

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed:01/17/2023
Last Updated:01/18/2023
Copyright © 2024 VisualDx®. All rights reserved.
Drug-induced pigmentation in Adult
A medical illustration showing key findings of Drug-induced pigmentation
Clinical image of Drug-induced pigmentation - imageId=152129. Click to open in gallery.  caption: 'Brown and violaceous macules and patches on the dorsal hands, developing secondary to medication.'
Brown and violaceous macules and patches on the dorsal hands, developing secondary to medication.
Copyright © 2024 VisualDx®. All rights reserved.